Alert archive / Alabama / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 47, NWS Birmingham, AL

April 6, 2019Fayette County, Lamar County, Pickens County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 6, 2019, 6:48 PM CDT for Fayette County, Lamar County, Pickens County, Alabama. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 6, 2019, 6:48 PM CDT (23:48 UTC)
Expired
Apr 6, 2019, 7:30 PM CDT
In force
42 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fayette County, AL, Lamar County, AL, Pickens County, AL

The radar

The Columbus AFB radar (KGWX), 47 km from the middle of the area, began a volume at 23:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2019-04-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 160 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2019-04-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
160 J/kg
Mixed-layer CIN
-73 J/kg
Mixed-layer LCL
545 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
153 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 6, 3:49 PM CDT, 2 hours 59 minutes earlier.

Area forecast discussion, Apr 6, 3:49 PM CDT, 2 hours 59 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
349 PM CDT Sat Apr 6 2019

.SHORT TERM...
Through Tonight.

This afternoon, we have a stationary boundary stretched across
the far southern portions of Central Alabama. In the upper levels,
there is a trough dipping from the Central Plains and back into
North and West Texas. Southwest flow is present across Central
Alabama generally with a shifting to zonal flow as it progresses
into Georgia. Shortwave ripples are moving through this flow this
afternoon with shower and thunderstorm activity developing along
and south of the stationary boundary. Dew points are elevated with
a moist atmosphere in place. The northern counties have been
relatively quiet today, but that is expected to change overnight.
The upper trough will nudge to the east through tonight and allow
for the stationary boundary to push northward some as a warm
front. A more significant shortwave is expected to move through
the upper flow across the North Mississippi, North Alabama, and
into Tennessee. So, the axis of higher convection chances will
shift from the southern half to the northern half of Central
Alabama as we progress through tonight in response. With the
boundary expected to push northward, along with elevated rain
chances and considerable cloud cover, temperatures should be a
touch milder for lows tonight. Strong storms remain possible
across the area through tonight as mentioned in mesoscale
discussion below.

08

Previous Mesoscale Discussion from 914 AM CDT Sat Apr 6 2019

(1) Potential for thunderstorms that may produce strong winds and
hail across our south-central counties late this morning through
this evening.

(2) Potential for thunderstorms that may produce damaging winds
and hail across our north-central counties this evening through
very early Sunday morning.

(1) Late this morning through early this evening (south-central):

A warm front is currently positioned roughly along the U.S.
Highway 80 corridor from near Demopolis east to near Auburn. This
feature is forecast to continue to lift northward across our
forecast area today and tonight. With the passage of the warm
front, low-level temperatures and humidity values will increase
and this will result in increasing instability values through the
afternoon and into the early evening hours.

Impacts midday through this evening generally south of the
Interstate 59 corridor will be with strong convection capable of
producing hail and strong winds.

Most model forecast soundings indicating surface-based convective
available potential instability (CAPE) values in the 2000-3000
J/kg range with ample instability within the hail growth zone.

As depicted in this morning's 06/12Z BMX sounding a significant
dry layer exists just above a subsidence inversion near 850 mb.
The dry layer aloft is contributing to downdraft CAPE values over
700 J/kg which is quite indicative for downburst/microburst
potential with the stronger convection.

Convection is already developing across far interior southwest
Alabama and convection-allowing models (CAMs) are indicating
further development and intensification from the 10 am to noon
time frame most likely across our southwest counties and expanding
east/northeast with time. Convection will gradually build
northward behind the advancing warm front that will continue to
lift northward this afternoon and evening.

(2) This evening through early Sunday morning (north-central):

A sharp upper-level trough is over west Texas at this hour and is
supporting deepening convection that will continue to move east
into Louisiana/Arkansas generally after 19z. This activity is
forecast to grow upscale into a mesoscale convective system (MCS)
as it continues to advance east-northeast, likely entering north-
central Mississippi generally after 23z.

Ongoing convection across our southern counties is expected to
persist near and behind the northward advancing warm front posting
a risk for hail/strong winds. The MCS will advance east across the
northern half of Mississippi and is forecast to enter northwest
Alabama generally after 01z. The MCS will ride eastward across the
northern half of the state roughly along the warm front tonight
into very early Sunday morning. Damaging winds will be the primary
risk from this activity with potential for some hail in the
stronger convection.

We will monitor convective trends over the next several hours
along with evaluating newer model data coming in later this
morning. Keep close to a good source of weather information for
updates to the forecast through the afternoon and evening hours.

05

.LONG TERM...
Sunday April 7 through Sunday April 14.

The southern stream trough will only slowly move eastward across
Texas on Sunday, as it will be cut off from the stronger
westerlies of the northern stream. Dry air will be present at
mid-levels, with 850-700mb mean RH values falling below 50%. This
combined with the influence of ridging over Florida suggests that
diurnal convection will be largely suppressed during the day on
Sunday, so PoPs have been lowered. But will need to monitor for
any outflow boundaries from a potential convective complex
developing near the Delta region of Mississippi. Highs will be in
the low to perhaps middle 80s. Rain chances will begin to return
Sunday night as height falls develop ahead of the trough and a
surface low begins to develop over the ArkLaTex. An MCS is likely
to form over Louisiana. Models seem to be trending towards this
MCS being more north-south oriented rather than oriented along the
coast. It appears that this MCS will move into our western
counties after midnight Sunday night, and more likely after 3 AM.
Severe potential with this MCS is unclear, but appears to be very
limited with weaker instability during that time of the day, and
it will be displaced eastward of the better forcing. Therefore,
confidence is too low to mention any severe storms for late Sunday
night at this time.

This potential MCS will likely play a large role in determining
any severe weather potential for Monday. The most likely scenario
appears to be that it would move through during the morning
hours, possibly posing a marginal threat of severe weather, and
contaminate the warm sector and decrease the mid-level lapse
rates, limiting the potential for air mass recovery and preventing
more than a marginal risk of severe weather with new storms
developing along the cold front further west within a mid-level
dry slot. However if it weakens or dissipates, or if enough
daytime heating occurs behind it then a greater risk for severe
storms could materialize. For now, the best course of action
appears to be to add an areawide marginal risk of damaging winds
to the HWO for Monday with a broad time window, and monitor for
any potential upgrades. The tornado potential for Monday is
unclear as models have varied from run to run and between each
other regarding the magnitude of both deep layer and low-level
shear. For example, yesterday's runs of the ECMWF had a stronger
surface low while tonight's run trended weaker. The low also
appears to be vertically stacked. So, will hold off on mentioning
a tornado threat in the HWO at this time. Ultimately there will
be several rounds of convection across the southern CONUS between
now and then which will determine what kind of environment is
present by then.

Rain chances will linger into Tuesday as the vertically stacked
low swirls overhead. A rumble or two of thunder will remain
possible given cool air aloft. The system finally moves eastward
with dry conditions expected for Tuesday night and Wednesday.

A potent shortwave trough will reach the central CONUS by
Thursday. A powerful 985mb surface low will bring the potential
for a significant late season winter storm for the Upper Midwest.
Closer to home, moisture return will be limited with dew points
barely reaching 60F. Warm air aloft will also result in some
capping. The strong wind fields will probably result in a
strongly forced squall line developing from the Great Lakes
southward Thursday night. This could result in a damaging wind
threat across our northern counties depending on the southern
extent of the squall line, but it remains unclear whether or not
it will reach this far south.

The GFS is more aggressive than the ECMWF with a frontal passage
into the Gulf behind this system. This will likely play a role in
moisture quality for a potential threat for severe storms with
another system next weekend as the pattern remains active, but
confidence in any details remains low at this time.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

MVFR conditions are present initially in the south along and
south of the warm front. The front is expected to push to the
north and will result in scattered showers and storms through the
afternoon and overnight hours. Have timed out progression
accordingly at each terminal with 2 different batches along the
warm front this afternoon and with another wave from the west
tonight. IFR cigs after the 2nd wave will be possible for most
through late morning.

08

&&

.FIRE WEATHER...

Showers and thunderstorms are possible along and south of a
frontal boundary in the southern counties. The front will stall
across the area after pushing north some tonight and will be the
focus for shower and storm development tonight and through the
weekend. Moisture and rain chances remain elevated through Monday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     61  81  63  73  60 /  70  20  30  90  60
Anniston    63  82  64  75  61 /  60  20  30  80  60
Birmingham  64  81  65  74  61 /  70  20  40  90  60
Tuscaloosa  65  80  66  74  60 /  70  20  80  90  50
Calera      63  81  65  73  61 /  60  20  40  90  60
Auburn      63  81  64  75  62 /  60  30  30  80  60
Montgomery  64  83  65  77  63 /  60  30  30  80  50
Troy        63  82  65  76  63 /  50  30  30  80  50

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&

08/05/32
Hazardous weather outlook, Apr 6, 4:21 AM CDT, 14 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
421 AM CDT Sat Apr 6 2019

ALZ011>015-017>050-071230-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
421 AM CDT Sat Apr 6 2019

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

There is a marginal risk of severe storms this afternoon and evening
across all of Central Alabama. Quarter size hail and damaging winds
up to 60 mph will be possible between 1PM and 7PM across the southern
half of Central Alabama and between 5PM and midnight across the
northern half of Central Alabama.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

There is a marginal risk of severe storms Monday and Monday night
across all of Central Alabama. At this time the main threat appears
to be damaging winds. This forecast may change so stay tuned for
future updates.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management may be needed
this afternoon and evening, and again on Monday.

In the hours before

Special weather statement, Apr 6, 6:19 PM CDT, 29 minutes before
Special Weather Statement
National Weather Service Birmingham AL
619 PM CDT SAT APR 6 2019

ALZ013-023-070000-
Fayette AL-Tuscaloosa AL-
619 PM CDT SAT APR 6 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN TUSCALOOSA AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 700 PM CDT...

At 618 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Binion Creek Landing to 7 miles northeast
of Gordo. Movement was northeast at 20 mph.

Dime size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Berry, Bankston, Samantha, Binion Creek Landing, Boley Springs,
Whitson, Lake Tuscaloosa, Moores Bridge, Windham Springs, Fayette
County Public Lake, New Lexington, Tierce Pattton Bridge, Wiley,
Highway 69 Bridge and Sexton Bend.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Birmingham.

&&

LAT...LON 3373 8775 3361 8742 3360 8742 3360 8739
      3359 8737 3359 8736 3357 8732 3352 8732
      3351 8729 3349 8732 3349 8733 3348 8734
      3331 8753 3336 8784
TIME...MOT...LOC 2318Z 219DEG 19KT 3333 8755 3342 8784

40/Sizemore

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 6:19 PM CDTSpecial Weather StatementBMXTuscaloosa41 min
Apr 6, 6:27 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa33 min
Apr 6, 6:51 PM CDTSpecial Weather StatementBMXGreene39 min
Apr 6, 6:55 PM CDTSpecial Weather StatementBMXWalker50 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.